Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Structure of closed finitely starshaped sets


Authors: Mabel A. Rodriguez and Fausto A. Toranzos
Journal: Proc. Amer. Math. Soc. 128 (2000), 1433-1441
MSC (2000): Primary 52A30, 52A35
Published electronically: February 7, 2000
MathSciNet review: 1706993
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A set $S$ is finitely starshaped if any finite subset of $S$ is totally visible from some point of $S$. It is well known that in a finite-dimensional linear space, a closed finitely starshaped set which is not starshaped must be unbounded. It is proved here that such a set must admit at least one direction of recession. This fact clarifies the structure of such sets and allows the study of properties of their visibility elements, well known in the case of starshaped sets. A characterization of planar finitely starshaped sets by means of its convex components is obtained. Some plausible conjectures are disproved by means of counterexamples.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 52A30, 52A35

Retrieve articles in all journals with MSC (2000): 52A30, 52A35


Additional Information

Mabel A. Rodriguez
Affiliation: Instituto de Desarrollo Humano, Universidad Nacional de General Sarmiento, Roca 850, (1663) San Miguel, Argentina
Email: mrodri@ungs.edu.ar

Fausto A. Toranzos
Affiliation: Departamento de Matemática, Universidad de Buenos Aires, Ciudad Universitaria, (1428) Buenos Aires, Argentina
Email: fautor@dm.uba.ar

DOI: http://dx.doi.org/10.1090/S0002-9939-00-05620-3
PII: S 0002-9939(00)05620-3
Keywords: Finitely starshaped sets, cone of recession, convex components
Received by editor(s): May 13, 1998
Published electronically: February 7, 2000
Additional Notes: This paper was written as part of Argentine Research Project 01/TX38
Communicated by: Christopher Croke
Article copyright: © Copyright 2000 American Mathematical Society